Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 97, NWS Sioux Falls, SD

July 23, 2024Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 23, 2024, 6:43 PM CDT for Dickinson County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2024, 6:43 PM CDT (23:43 UTC)
Expired
Jul 23, 2024, 7:15 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 136 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 7:05 PM CDTHAIL 0.74 Ese Arnolds Park, IAMostly pea sized, but some hail as big as dimes, along with heavy rainfall.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WUUS53 KFSD 232343
SVRFSD
IAC059-240015-
/O.NEW.KFSD.SV.W.0097.240723T2343Z-240724T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
643 PM CDT Tue Jul 23 2024

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Dickinson County in northwestern Iowa...

* Until 715 PM CDT.

* At 643 PM CDT, a severe thunderstorm was located near Spirit Lake,
  moving south at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Milford, Arnolds Park, Okoboji, and West Okoboji around 650 PM 
  CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4332 9517 4347 9512 4347 9495 4332 9492
TIME...MOT...LOC 2343Z 357DEG 11KT 4340 9505 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

IG
3 follow-up statements
182 
WWUS53 KFSD 232352
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
652 PM CDT Tue Jul 23 2024

IAC059-240015-
/O.CON.KFSD.SV.W.0097.000000T0000Z-240724T0015Z/
Dickinson IA-
652 PM CDT Tue Jul 23 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN DICKINSON COUNTY...

At 652 PM CDT, a severe thunderstorm was located near Spirit Lake,
moving south at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Milford, Arnolds Park, and West Okoboji around 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4332 9517 4345 9511 4345 9499 4332 9495
TIME...MOT...LOC 2352Z 003DEG 10KT 4338 9506 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

IG
591 
WWUS53 KFSD 240004
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
704 PM CDT Tue Jul 23 2024

IAC059-240015-
/O.CON.KFSD.SV.W.0097.000000T0000Z-240724T0015Z/
Dickinson IA-
704 PM CDT Tue Jul 23 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EAST CENTRAL DICKINSON COUNTY...

At 704 PM CDT, a severe thunderstorm was located near Arnolds Park,
or near Spirit Lake, moving south at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Milford and Arnolds Park around 710 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4332 9515 4341 9512 4341 9499 4332 9497
TIME...MOT...LOC 0004Z 359DEG 9KT 4336 9506 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

IG
850 
WWUS53 KFSD 240008
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
708 PM CDT Tue Jul 23 2024

IAC059-240018-
/O.EXP.KFSD.SV.W.0097.000000T0000Z-240724T0015Z/
Dickinson IA-
708 PM CDT Tue Jul 23 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DICKINSON COUNTY
WILL EXPIRE AT 715 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small
hail is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

&&

LAT...LON 4332 9515 4341 9512 4341 9499 4332 9497
TIME...MOT...LOC 0008Z 357DEG 11KT 4335 9506 

$$

IG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:45 PM CDT, 58 minutes earlier. Its key messages:

  • Isolated to scattered showers and thunderstorms are expected again this afternoon and evening. Severe storms are not expected, but locally heavy downpours, small hail and brief funnels or landspout tornadoes will be possible.
  • Thick elevated smoke layer will persist through at least Thursday, but the impacts at the surface will be minimal today with only slight impacts to the air quality index (AQI). Some indications that smoke could translate to the surface on Wednesday with only minor impacts expected.
  • Warm and humid Friday through Tuesday, with continued low chances (<20%) for reaching/exceeding heat advisory criteria. Heat indices should top out in the 90s.&&
Area forecast discussion, Jul 23, 5:45 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
545 PM CDT Tue Jul 23 2024

.KEY MESSAGES...

- Isolated to scattered showers and thunderstorms are expected
  again this afternoon and evening. Severe storms are not
  expected, but locally heavy downpours, small hail and brief
  funnels or landspout tornadoes will be possible.

- Thick elevated smoke layer will persist through at least
  Thursday, but the impacts at the surface will be minimal
  today with only slight impacts to the air quality index (AQI).
  Some indications that smoke could translate to the surface on
  Wednesday with only minor impacts expected.

- Warm and humid Friday through Tuesday, with continued low
  chances (<20%) for reaching/exceeding heat advisory criteria.
  Heat indices should top out in the 90s.&&

.DISCUSSION...
Issued at 236 PM CDT Tue Jul 23 2024

Morning convection over parts of southwest MN have left an outflow
boundary across far eastern SD into parts of northwest IA. By late
afternoon a few updrafts could develop along this boundary, but as
in past days the environment is very similar which suggests little
to no severe weather threat. The main concerns will be brief heavy
rain, small hail, winds gusts to 40 mph and lightning. With the
lighter winds in the low levels still a threat for a few funnels and
possibly a very brief landspout.

Tomorrow should be another day with plenty of smoke aloft and maybe
a hint of smoke reaching the surface. Some smoke is reaching the
surface across parts of ND, but low level easterly flow may aid in
keeping this smoke out of most of the area. Tomorrow will also be
the first day in awhile that we see a more consistent wind direction
(easterly), albeit with winds still mainly less than 10 mph. A very
isolated shower or storm will be possible in and around the Sioux
City area Wednesday afternoon, otherwise mainly dry conditions are
expected.

Southwest to northeast oriented upper level ridging develops
Thursday and Friday which will bring warm, humid and breezy
conditions to the area. Nothing too drastic as heat indices are
expected to top out in the 90s with overnight lows in the mid and
upper 60s, so typical summertime heat. Dry conditions are expected.

By Saturday the ridge tries to break down a touch, but for now it
looks like upper level energy mainly rides off to the northwest of
the area, so only small chances north of I-90 Saturday night into
Sunday.

A slightly better wave moves through Sunday so maybe a little better
chance for showers and thunderstorms. Some instability and shear
will likely exist so if something can develop there would likely be
a threat for isolated severe storms. Both the GEFS and EC Ensemble
hint at CAPE value potential around or above 2000 J/kg Monday and
Tuesday so will need to keep an eye on those days if the projections
pan out. For now shear does not look excessive but even 20-30 knots
of deep layer shear would support a few severe storms.

Stronger westerly flow aloft turns low level winds a bit more south
or southwest which should support some warmer temperatures, but
obviously this time of year any night time convection can completely
throw off the low level flow so 6 to 7 days out the confidence is a
little low. Right now will aim for upper 80s to lower 90s Monday and
Tuesday with small chances for thunderstorms.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 540 PM CDT Tue Jul 23 2024

Isolated to scattered thunderstorms will be possible through
east central SD and southwestern MN through late evening. This
activity is expected to remain east of the TAF sites. Winds will
become light and variable overnight, and some guidance would
suggest MVFR to IFR stratus developing from east central SD into
southwestern MN late tonight into Wednesday morning. KFSD will
be on the edge of these clouds, with ensembles suggesting a
40-50% probability of these clouds affecting the terminal. Winds
increase slightly out of the east/southeast on Wednesday
afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...08
AVIATION...JM
Hazardous weather outlook, Jul 23, 2:39 PM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
239 PM CDT Tue Jul 23 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-241945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
239 PM CDT Tue Jul 23 2024

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are possible into tonight
(40-50% chance). The better chances will be along and east of
I-29. Severe storms are not expected, but some small hail and
occasional funnels or landspout tornadoes could be possible today,
along with brief heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wildfire smoke may increase through the middle of the week. Smoke
may begin to reach the ground by Wednesday morning, and could
further reduce air quality.

Temperatures rise into the upper 80s and 90s by Friday and continue
through Sunday. Heat index readings may approach the middle to upper
90s at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.